Minnesota, 2025Heat in Minnesota, August 8, 2025
August 8, 2025 · NWS FSD · 2 events in 2 counties and zones
High levels of moisture pooled along and ahead of an outflow boundary across eastern South Dakota and southwest Minnesota with dew point readings into the the upper 70s to lower 80s. With temperatures in the upper 80s to lower 90s, heat index values generally reached the 100 to 110 degree range during the mid afternoon to early evening.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High levels of moisture pooled along and ahead of an outflow boundary across eastern South Dakota and southwest Minnesota with dew point readings into the the upper 70s to lower 80s. With temperatures in the upper 80s to lower 90s, heat index values generally reached the 100 to 110 degree range during the mid afternoon to early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 8, 10:55 AM CST, 1 hour 5 minutes earlier. Its key messages:
- More warm and muggy conditions this afternoon will lead to heat index values in the mid to upper 90s and potentially low 100s. However, increasing cloud cover could put a damper on the potential.
- Shower and thunderstorm chances will increase this evening and overnight as a cold front progresses through the region. Stronger storms will be capable of producing all modes of severe weather with the most favorable timeframe expected between 6 pm and 12 am.
- Near to below normal temperatures will continue into the new week with limited precipitation chances ahead.
Area forecast discussion, Aug 8, 10:55 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1155 AM CDT Fri Aug 8 2025
.KEY MESSAGES...
- More warm and muggy conditions this afternoon will lead to
heat index values in the mid to upper 90s and potentially low
100s. However, increasing cloud cover could put a damper on
the potential.
- Shower and thunderstorm chances will increase this evening
and overnight as a cold front progresses through the region.
Stronger storms will be capable of producing all modes of
severe weather with the most favorable timeframe expected
between 6 pm and 12 am.
- Near to below normal temperatures will continue into the new
week with limited precipitation chances ahead.
&&
.DISCUSSION...
Issued at 408 AM CDT Fri Aug 8 2025
TODAY & TONIGHT: Another warm and muggy day ahead! Taking a look
across the area, a few lingering sprinkles/showers continue to
weaken this morning mainly across southcentral SD with areas of VFR
to IFR stratus filling in everywhere else due to increasing mid-
level warm air advection (WAA) and higher dew points overnight. From
here, expect stratus to gradually erode as diurnal heating starts up
shortly after daybreak this morning. The focus will then shift
towards the muggy conditions as a combination of temperatures in the
upper 80s and low 90s and dew points in the low to upper 70s lead to
heat index values in the mid to upper 90s to lower 100s at times
this afternoon. While most areas south of I-90 have some moderate
(40%-50%) potential to near that 100 degree mark heat index-wise
according to the HREF, the potential for additional stratus this
afternoon (similar to yesterday) has slightly lowered confidence on
if certain areas can reach the threshold values. As a result, while
we've added our last two northwestern IA counties into the heat
advisory; likely going to hold off on any further expansion on our
current heat advisory. With this the stage is set for our next
shower and thunderstorms chances this evening.
Looking aloft, a progressing cold front will likely act as our
trigger for developing showers and thunderstorms this evening. While
there is still some uncertainty as far as coverage and evolution
mostly due to a strong cap at 800 mb, this will likely either be a
scenario where some isolated stronger storms will be possible or
none whatsoever. Either way, widespread severe weather is not
expected. Looking into the former, the area of focus would be across
northeastern/far eastern SD and southwestern MN. As diurnal heating
gradually erodes the cap, scattered showers and thunderstorms will
develop along or slightly behind the previously mentioned front.
With 3000-5000 J/kg of instability and a meager 15-25 kts of bulk
shear to work with, developing semi-discrete storms could quickly
become severe with large hail up to 2 inches (Hen Egg) being the
primary threat as lapse rates steepen towards the 8 to 9 degrees
C/km range initially.
As storms being to congeal into clusters and become more cold pool
dominant, the primary threat could transition to damaging winds with
gusts up to 70 mph possible. However, its worth noting that the
higher probabilities for stronger winds currently sit over that
northeastern SD and western/northern MN. Timing wise, it continues
to look like 6 pm to 12 am would be the best timeframe for any
development. Looking into the latter scenario, scattered showers and
thunderstorms could develop along the front; but a lingering cap
would keep any surface-based storms mainly sub-severe. While we'll
have to keep an eye on our higher elevation areas, any stronger
updrafts would struggle to maintain strength. As the front
progresses eastwards with time the severe risk would diminish by
late evening. Shifting gears here, additional shower and
thunderstorms will be possible as another way approaches overnight,
However, severe weather with this activity. Lastly, as cold air
advection funnels in behind the previously mentioned front;
temperature will gradually decrease into the low to upper 60s for
the night.
SATURDAY ONWARDS: Heading into the extended period, an active
pattern continues aloft as an upper-level low (ULL) rotates across
the international boarder. With westerly to southwesterly flow in
place aloft, we'll likely see multiple waves/perturbations rotate
through the area. The strongest of which will lift out of the
Colorado Rockies by Sunday. While this could lead to areas of light
to moderate showers develop across northwestern IA at times, the
severe risk should remain just to our south and east closer to the
better dynamics. From here, our next rain chances likely won't
return until Thursday as a weak wave moves through the area. Lastly,
expect near to just below normal temperatures to persist across the
area through Tuesday with highs mainly in the 80s. Warmer conditions
likely return from the midweek onwards.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1153 AM CDT Fri Aug 8 2025
Scattered MVFR clouds will persist into the afternoon with
ceilings possible in central SD towards KHON. The main concern
other than the MVFR ceilings will be thunderstorm potential.
Very isolated high based showers and thunderstorms will be
possible through early afternoon in and around I-29 but the
effects at the surface should be minimal. Stronger thunderstorms
will be possible after about 7 pm, with the better chances near
and north of I-90 from late evening into the early overnight,
then mainly east of I-29 during the overnight hours.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ060>062-
065>071.
MN...None.
IA...Heat Advisory until 8 PM CDT this evening for IAZ001>003-
012>014-020>022-031-032.
NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.
&&
DISCUSSION...05
AVIATION...08Hazardous weather outlook, Aug 8, 3:56 AM CST, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
456 AM CDT Fri Aug 8 2025
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-091000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
456 AM CDT Fri Aug 8 2025
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
The heat and humidity continue through this evening with peak heat
index values expected to vary between 95 and 105 degrees.
Increased thunderstorms risks return by this evening. While
uncertainty remains on the coverage and evolution of the developing
activity, strong to severe thunderstorms are possible. Hazards
include wind gusts to 70 mph, hail to 2 inches in diameter, and a
tornado or two. Those with outdoor plans are urged to continue
monitoring the forecast.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Heat, Lyon
- When
- August 8, 12:00 PM CST to 7:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- AWOS
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Heat index values peaked as high as 103 degrees in Marshall and 102 degrees in Taunton.
Heat, Rock
- When
- August 8, 12:00 PM CST to 7:00 PM CST
- Where
- Rock forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Heat index values peaked as high as 103 degrees near Beaver Creek and 101 degrees at Luverne.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Maryland, August 8, 20251 death · 1 event
- Tornadoes and Damaging Winds in North Dakota, August 8, 2025EF1 · 30 events
- Tornado and Flood in Florida, August 8, 2025$50,000 · EF0 · 2 events
- Damaging Winds and Lightning Strike in Minnesota, August 8, 2025$20,000 · 55 kt wind · 16 events
- Heat in Texas, August 8 to 9, 202521 events
- Damaging Winds in South Dakota, August 8, 202561 kt wind · 15 events
- Excessive Heat and Heat in South Dakota, August 8, 202514 events
- Tornado and Damaging Winds in Minnesota, August 8, 2025EF0 · 13 events
- Excessive Heat and Heat in Iowa, August 8, 20259 events
- Hail and Damaging Winds in Minnesota, August 8 to 9, 20251 in hail · 9 events
- Flash Flooding in Georgia, August 8, 20257 events
- Heat in Arkansas, August 8 to 9, 20256 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290994, 1290996.